Ohio, 2004Flash Flood in Ohio, July 3, 2004
July 3, 2004 · NWS RLX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 12:40 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 3, 12:40 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT SAT JUL 3 2004
.AVIATION...
SCATTERED SHOWERS HAVE DEVELOPED ALONG THE I-64 CORRIDOR AND
SOUTHWARD...AND ALSO ALONG THE EASTERN MOUNTAINS. HAVE ADDED THE
POSSIBILITY OF TSRA TO ALL AREAS IN A TEMPO CAPACITY...DUE TO THE
SCATTERED NATURE. STORMS ARE MOVING A QUICKER THAN THE LAST COUPLE
OF DAYS...BUT ARE STILL CONSIDERED SLOW MOVING...AROUND 10 MPH. AS
A RESULT...PONDING ALONG RUNWAYS WILL BECOME POSSIBLE WITH STRONGER
STORMS. VIS REMAINS IN THE LOW MVFR RANGE THIS AFTERNOON AT
HTS...AND IS EXPECTED TO REMAIN IN MVFR THROUGH MOST OF THE
AFTERNOON HOURS. OTHER TAF SITES ARE IN THE UPPER MVFR TO VFR RANGE
VIS WISE. PLENTY OF MOIST AIR...AND LITTLE IN THE WAY OF WINDS TO
PUSH THIS MOISTURE OUT...WILL KEEP THESE BORDERLINE MVFR CONDITIONS
IN THE AREA. TRICKY FORECAST TOWARDS THE END OF THE PERIOD...AFTER
SUNRISE SUNDAY. HAVE ADDED PRECIPITATION TO SOUTHERN AND WESTERN
SITES AFTER 15Z.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 100 PM EDT SAT JUL 3 2004
LONG TERM DISCUSSION (TUES THRU SATURDAY)
DISCOUNTED ANOMALY ON LATEST GFS RUN THAT CROSSES REGION TUESDAY
NEVERTHELESS LEFT CHANCE POPS IN FOR SCATTERED
THUNDERSTORMS/SHOWERS. COLD FRONT CROSSES REGION ON WEDNESDAY AS LOW
MOVES NORTHEAST INTO ONTARIO PROVINCE. FRONT IS PUSHED FAR ENOUGH
EAST AS A RESULT THURSDAY SHOULD BE FAIR AND DRY. CONTINUED THIS
TREND ON FRIDAY BUT INTRODUCED CHANCE SHOWERS SATURDAY AS NEXT
FRONTAL BOUNDARY APPROACHES.
PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1040 AM EDT SAT JUL 3 2004
SHORT TERM (TODAY AND TONIGHT)...
SIMILAR TO THE LAST COUPLE OF DAYS...WHERE MOST OF OUR SHOWER AND
THUNDERSTORM ACTIVITY WILL BE DRIVEN BY THE AFTERNOON HEATING...WITH
DEVELOPMENT BEGINNING AROUND 14Z. SHOWERS DEVELOPING ACROSS
NORTHEASTERN KENTUCKY...WANTING TO PUSH NORTHWARD BUT HAVING A TOUGH
TIME WITH OUR WEAK WIND FLOW. THIS WILL CHANGE A LITTLE BY MID
AFTERNOON AS SOUTHERLY WINDS INCREASE ABOUT 5KTS. SO WILL ONCE
AGAIN BE WATCHING STORM MOTION...FOR EXCESS PRECIPITATION AMOUNTS
TODAY. AS FOR THE MORNING UPDATE...DECREASED NEAR TERM CLOUD COVER
AS MUCH OF THE CWA REMAINS CLOUD FREE THIS MORNING. MADE ONLY
SLIGHT TWEAKS ELSEWHERE. NO CHANGES TO AFTERNOON HIGHS WITH MID TO
UPPER 80 STILL FORECAST. ZFP WILL BE ISSUED SHORTLY.
PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 635 AM EDT SAT JUL 3 2004
AVIATION...
VERY SIMILAR TO YESTERDAY MORNING WITH IFR CEILINGS AND VISIBILITIES
RAPIDLY BECOMING MVFR WITH 5-6 MILES IN HAZE BY 14Z. DEEPER MOISTURE
INCREASES TODAY...WITH SCT-BKN 3500-4500 FOOT AND 8000-10000 FOOT
CLOUD LAYERS...ESPECIALLY OVER THE SOUTH AND WEST. THERE WILL BE
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON... BUT NOT ENOUGH COVERAGE TO INCLUDE IN TAFS. BEST CHANCE
FOR CONVECTION THIS AFTERNOON WILL BE AT BKW...HTS AND PKB. WITH
INCREASED CLOUDS TONIGHT...FOG WILL BE IN THE MVFR CATEGORY...
EXCEPT IFR AT EKN...ALONG WITH WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS.
PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 310 AM EDT FRI JUL 3 2004
SHORT TERM DISCUSSION (TODAY THROUGH SUNDAY)...
AREA REMAINS UNDER INFLUENCE OF UPPER RIDGE WITH 00Z RAOBS SHOWING
30M HEIGHT RISES AT ILN. UPPER SYSTEM CURRENTLY MOVING EAST OVER
MISSOURI WILL CONTINUE TO MOVE EAST TODAY AND THEN LIFT NORTH OF THE
REGION INTO THE GREAT LAKES ON SUNDAY. MODELS IN GOOD AGREEMENT
WITH HANDLING THIS SYSTEM AND SHOW ATMOSPHERIC MOISTURE ON THE
INCREASE ACROSS THE WESTERN CWA TODAY...WHICH SHOULD LEAD TO A BIT
MORE COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. HAVE
GRADIENT IN POPS FROM WEST TO EAST WITH HIGH CHANCE IN THE WEST TO
SLIGHT CHANCE NORTHEAST. THINK THERE WILL AGAIN BE PLENTY OF
SUNSHINE...AT LEAST ACROSS NORTHEAST HALF OF AREA AND THINK TEMPS
WILL REACH INTO UPPER 80S AGAIN TODAY.
AS SYSTEM LIFTS INTO REGION...A FRONT (MORE OF AN AREA OF LOW LEVEL
CONVERGENCE THAN A REAL SURFACE BOUNDARY) PUSH THROUGH EARLY SUNDAY
MORNING ACROSS THE WEST AND BE SITUATED ALONG A ATHENS/CRW/BKW LINE
BY AROUND 18Z. WITH THE FRONT COMING THROUGH THE WEST AT THE WRONG
TIME OF DAY WILL ONLY CARRY HIGH CHANCE POPS...AND THEN SPREAD
LIKELY POPS ALONG AND EAST OF THIS LINE SUNDAY AFTERNOON WITH PEAK
AFTERNOON HEATING. TEMPERATURES SHOULD BE A LITTLE COOLER DUE TO
CLOUDS AND RAIN BUT STILL IN THE 80S. WENT A LITTLE ABOVE GUIDANCE
FOR LOWS TONIGHT AND HIGHS SUNDAY. NOT REALLY EXPECTING A BIG
PRECIP EVENT WITH THIS SYSTEM EVEN THOUGH THE PRECIPITABLE WATER
VALUES DO APPROACH 2 INCHES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&
SHORT TERM..HC/KF
AVIATION...HC
LONG TERM...JMV
Hazardous weather outlook, Jul 3, 2:57 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
357 AM EDT SAT JUL 3 2004
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-040755-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
357 AM EDT SAT JUL 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Lawrence
- When
- July 3, 2:15 PM EST to 3:30 PM EST
- Where
- Lawrence County, Arabia
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
Thunderstorms drifting north at around 5 mph. Rain amounts slightly higher than 3 inches likely fell across the small tributaries feeding into Symmes Creek. A few miles to the north, the cooperative observer at Waterloo measured 2.9 inches of rain by 1645E. Streams overflowed and damaged culverts and drainpipes. No damage to dwellings was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 3, 2004$93,000 · 2 events
- Tornado and Hail in North Dakota, July 3, 2004$20,000 · F1 · 7 events
- Hail and Damaging Wind in Nebraska, July 3, 2004$36,000 · 4.25 in hail · 12 events
- Tornado in Ohio, July 3, 2004$25,000 · F0 · 1 event
- Flash Flood and Hail in South Dakota, July 3, 20041 in hail · 14 events
- Hail and Damaging Winds in Indiana, July 3, 200450 kt wind · 9 events
- Lightning Strike in South Carolina, July 3, 20041 injured · 1 event
- Lightning Strike in Florida, July 3, 20041 injured · $5,000 · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 3, 2004$12,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, July 3, 2004$7,000 · 65 kt wind · 6 events
- Damaging Winds in Texas, July 3, 2004$5,000 · 57 kt wind · 5 events
- Hail and Damaging Winds in Kansas, July 3, 20041.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411333.